Flatness Results for Nonlocal Phase Transitions

  • Eleonora CintiEmail author
Part of the Springer INdAM Series book series (SINDAMS, volume 33)


We consider a nonlocal version of the Allen-Cahn equation, which models phase transitions problems. In the classical setting, the connection between the Allen-Cahn equation and the classification of entire minimal surfaces is well known and motivates a celebrated conjecture by E. De Giorgi on the one-dimensional symmetry of bounded monotone solutions to the (classical) Allen-Cahn equation up to dimension 8. In this work, we present some recent results in the study of the nonlocal analogue of this phase transition problem. In particular we describe the results obtained in several contributions where the classification of certain entire bounded solutions to the fractional Allen-Cahn equation has been obtained. Moreover we describe the connection between the fractional Allen-Cahn equation and the fractional perimeter functional, and we present also some results in the classifications of nonlocal minimal surfaces.


Fractional Laplacian Symmetry properties Nonlocal minimal surfaces 



The author is supported by MINECO grants MTM2014-52402-C3-1-P and MTM2017-84214-C2-1-P, and is part of the Catalan research group 2014 SGR 1083.


  1. 1.
    G. Alberti, Variational models for phase transitions, an approach via Γ-convergence, in Calculus of Variations and Partial Differential Equations (Pisa, 1996) (Springer, Berlin, 2000), pp. 95–114Google Scholar
  2. 2.
    G. Alberti, A. Ambrosio, X. Cabré, On a long-standing conjecture of E. De Giorgi: symmetry in 3D for general nonlinearities and a local minimality property. Acta Appl. Math. 65, 9–33 (2001)Google Scholar
  3. 3.
    A. Ambrosio, X. Cabré, Entire solutions of semilinear elliptic equations in \(\mathbb {R}^3\) and a conjecture of De Giorgi. J. Am. Math. Soc. 13, 725–739 (2000)Google Scholar
  4. 4.
    L. Ambrosio, G. De Philippis, L. Martinazzi, Gamma-convergence of nonlocal perimeter functionals. Manuscripta Math. 134(3–4), 377–403 (2011)MathSciNetzbMATHCrossRefGoogle Scholar
  5. 5.
    B. Barrios, A. Figalli, E. Valdinoci, Bootstrap regularity for integro-differential operators and its application to nonlocal minimal surfaces. Ann. Sc. Norm. Super. Pisa Cl. Sci. (5) 13(3), 609–639 (2014)Google Scholar
  6. 6.
    C. Bucur, E. Valdinoci, Nonlocal Diffusion and Applications. Lecture Notes of the Unione Matematica Italiana, vol. 20 (Springer, Berlin, 2016), xii+155 pp.Google Scholar
  7. 7.
    X. Cabré, E. Cinti, Energy estimates and 1-D symmetry for nonlinear equations involving the half-Laplacian. Discrete Contin. Dyn. Syst. 28(3), 1179–1206 (2010)MathSciNetzbMATHCrossRefGoogle Scholar
  8. 8.
    X. Cabré, E. Cinti, Sharp energy estimates for nonlinear fractional diffusion equations. Calc. Var. Partial Differ. Equ. 49(1–2), 233–269 (2014)MathSciNetzbMATHCrossRefGoogle Scholar
  9. 9.
    X. Cabré, Y. Sire, Nonlinear equations for fractional Laplacians, I: regularity, maximum principles, and Hamiltonian estimates. Ann. Inst. H. Poincaré Anal. Non Linéaire 31(1), 23–53 (2014)MathSciNetzbMATHCrossRefGoogle Scholar
  10. 10.
    X. Cabré, Y. Sire, Nonlinear equations for fractional Laplacians II: existence, uniqueness, and qualitative properties of solutions. Trans. Am. Math. Soc. 367(2), 911–941 (2015)MathSciNetzbMATHCrossRefGoogle Scholar
  11. 11.
    X. Cabré, J. Sola-Morales, Layer solutions in a half-space for boundary reactions. Commun. Pure Appl. Math. 58(12), 1678–1732 (2005)MathSciNetzbMATHCrossRefGoogle Scholar
  12. 12.
    X. Cabré, E. Cinti, J. Serra, Stable s-minimal cones in \(\mathbb {R}^3\) are flat for s ∼ 1. J. Reine Angew. Math. (to appear, 2017). Available at
  13. 13.
    X. Cabré, E. Cinti, J. Serra, Stable solutions to the fractional Allen-Cahn equation. PreprintGoogle Scholar
  14. 14.
    L. Caffarelli, A. Cordoba, Uniform convergence of a singular perturbation problem. Commun. Pure Appl. Math. 48, 1–12 (1995)MathSciNetzbMATHCrossRefGoogle Scholar
  15. 15.
    L. Caffarelli, L. Silvestre, An extension problem related to the fractional Laplacian. Commun. Partial Differ. Equ. 32(7–9), 1245–1260 (2007)MathSciNetzbMATHCrossRefGoogle Scholar
  16. 16.
    L. Caffarelli, E. Valdinoci, Uniform estimates and limiting arguments for nonlocal minimal surfaces. Calc. Var. Partial Differ. Equ. 41(1–2), 203–240 (2011)MathSciNetzbMATHCrossRefGoogle Scholar
  17. 17.
    L. Caffarelli, E. Valdinoci, Regularity properties of nonlocal minimal surfaces via limiting arguments. Adv. Math. 248, 843–871 (2013)MathSciNetzbMATHCrossRefGoogle Scholar
  18. 18.
    L. Caffarelli, J.-M. Roquejoffre, O. Savin, Nonlocal minimal surfaces. Commun. Pure Appl. Math. 63, 1111–1144 (2010)MathSciNetzbMATHGoogle Scholar
  19. 19.
    E. Cinti, J. Dávila, M. del Pino, Solutions of the fractional Allen-Cahn equation which are invariant under screw motion. J. Lond. Math. Soc. 94, 295–313 (2016)MathSciNetzbMATHCrossRefGoogle Scholar
  20. 20.
    E. Cinti, J. Serra, E. Valdinoci, Quantitative flatness results and BV -estimates for stable nonlocal minimal surfaces. J. Differ. Geom. (to appear)Google Scholar
  21. 21.
    T.H. Colding, W.P. Minicozzi II, Estimates for parametric elliptic integrands. Int. Math. Res. Not. 2002(6), 291–297 (2002)MathSciNetzbMATHCrossRefGoogle Scholar
  22. 22.
    J. Dávila, On an open question about functions of bounded variation. Calc. Var. Partial Differ. Equ. 15(4), 519–527 (2002)MathSciNetzbMATHCrossRefGoogle Scholar
  23. 23.
    J. Dávila, M. del Pino, J. Wei, Nonlocal s-minimal surfaces and Lawson cones. J. Differ. Geom. 109(1), 111–175 (2018)MathSciNetzbMATHCrossRefGoogle Scholar
  24. 24.
    S. Dipierro, A. Figalli, G. Palatucci, E. Valdinoci, Asymptotics of the s-perimeter as s 0. Discrete Contin. Dyn. Syst. 33(7), 2777–2790 (2013)MathSciNetzbMATHCrossRefGoogle Scholar
  25. 25.
    S. Dipierro, A. Farina, E. Valdinoci, A three-dimensional symmetry result for a phase transition equation in the genuinely nonlocal regime (2017). Preprint. Available at
  26. 26.
    S. Dipierro, J. Serra, E. Valdinoci, Improvement of flatness for nonlocal phase transitions. Preprint (2017). Available at
  27. 27.
    M. do Carmo, C.K. Peng, Stable complete minimal surfaces in \(\mathbb {R}^3\) are planes. Bull. AMS 1, 903–906 (1979)Google Scholar
  28. 28.
    E.B. Fabes, C.E. Kenig, R.P. Serapioni, The local regularity of solutions of degenerate elliptic equations. Commun. Partial Differ. Equ. 7, 77–116 (1982)MathSciNetzbMATHCrossRefGoogle Scholar
  29. 29.
    A. Figalli, J. Serra, On stable solutions for boundary reactions: a De Giorgi-type result in dimension 4+1 (2017). Preprint. Available at
  30. 30.
    A. Figalli, E. Valdinoci, Regularity and Bernstein-type results for nonlocal minimal surfaces. J. Reine Angew. Math. 729, 263–273 (2017)MathSciNetzbMATHGoogle Scholar
  31. 31.
    A. Figalli, N. Fusco, F. Maggi, V. Millot, M. Morini, Isoperimetry and stability properties of balls with respect to nonlocal energies. Commun. Math. Phys. 336(1), 441–507 (2015)MathSciNetzbMATHCrossRefGoogle Scholar
  32. 32.
    D. Fischer-Colbrie, R. Schoen, The structure of complete stable minimal surfaces in 3-manifolds of nonnegative scalar curvature. Commun. Pure Appl. Math. 33, 199–211 (1980)MathSciNetzbMATHCrossRefGoogle Scholar
  33. 33.
    N. Ghoussoub, C. Gui, On a conjecture of De Giorgi and some related problems. Math. Ann. 311, 481–491 (1998)MathSciNetzbMATHCrossRefGoogle Scholar
  34. 34.
    H.W. Meeks III, Proofs of some classical theorems in minimal surface theory. Indiana Univ. Math. J. 54(4), 1031–1045 (2005)MathSciNetzbMATHCrossRefGoogle Scholar
  35. 35.
    L. Modica, S. Mortola, Un esempio di Γ-convergenza (Italian). Boll. Un. Mat. Ital. B (5) 14(1), 285–299 (1977)Google Scholar
  36. 36.
    L. Moschini, New Liouville theorems for linear second order degenerate elliptic equations in divergence form. Ann. I. H. Poincaré 22, 11–23 (2005)MathSciNetzbMATHCrossRefGoogle Scholar
  37. 37.
    F. Pacard, J. Wei, Stable solutions of the Allen-Cahn equation in dimension n = 8 and minimal cones. J. Funct. Anal. 264, 1131–1167 (2013)MathSciNetzbMATHCrossRefGoogle Scholar
  38. 38.
    A.V. Pogorelov, On the stability of minimal surfaces. Sov. Math. Dokl. 24, 274–276 (1981)zbMATHGoogle Scholar
  39. 39.
    O. Savin, Regularity of flat level sets in phase transitions. Ann. Math. (2) 169, 41–78 (2009)MathSciNetzbMATHCrossRefGoogle Scholar
  40. 40.
    O. Savin, Rigidity of minimizers in nonlocal phase transitions. Anal. PDE 11, 1881–1900 (2018)MathSciNetzbMATHCrossRefGoogle Scholar
  41. 41.
    O. Savin, Rigidity of minimizers in nonlocal phase transitions II. Available at
  42. 42.
    O. Savin, E. Valdinoci, Γ-Convergence for nonlocal phase transitions. Ann. Inst. H. Poincaré Anal. Non Lineaire 29(4), 479–500 (2012)MathSciNetzbMATHCrossRefGoogle Scholar
  43. 43.
    O. Savin, E. Valdinoci, Regularity of nonlocal minimal cones in dimension 2. Calc. Var. Partial Differ. Equ. 48(1–2), 33–39 (2013)MathSciNetzbMATHCrossRefGoogle Scholar
  44. 44.
    O. Savin, E. Valdinoci, Some monotonicity results for minimizers in the calculus of variations. J. Funct. Anal. 264(10), 2469–2496 (2013)MathSciNetzbMATHCrossRefGoogle Scholar
  45. 45.
    O. Savin, E. Valdinoci, Density estimates for a variational model driven by the Gagliardo norm. J. Math. Pures Appl. 101, 1–26 (2014)MathSciNetzbMATHCrossRefGoogle Scholar
  46. 46.
    Y. Sire, E. Valdinoci, Fractional Laplacian phase transitions and boundary reactions: a geometric inequality and a symmetry result. J. Funct. Anal. 256(6), 1842–1864 (2009)MathSciNetzbMATHCrossRefGoogle Scholar
  47. 47.
    B. White, Lectures on Minimal Surface Theory (2013). arXiv:1308.3325Google Scholar

Copyright information

© Springer Nature Switzerland AG 2019

Authors and Affiliations

  1. 1.Dipartimento di MatematicaUniversità di BolognaBolognaItaly

Personalised recommendations